Saturday, March 26, 2016

Fluoroquinolone DANGERS

“Side Effects” or collateral damage? Is there a difference?
July 10, 2014 Comments: 18

The mantra of “all drugs have side-effects” has been so ingrained in us that we seem to have forgotten that these “side-effects” are deadly or devastating assaults on the health of those who suffer from them.  It is seen as a necessary evil that the medical/pharmaceutical industry has collateral damage and, rather than working to minimize the number of casualties that it has, we have accepted that they must happen and we look the other way.
When did this become okay?  When did it become okay for PEOPLE – sons, daughters, mothers, fathers, sisters, brothers, loved human beings – to become collateral damage in the quest for big pharma’s profits?  Even if you’re not feeling cynical enough to agree with the last sentence, we should still ask, when did it become okay for people to become collateral damage in the quest for minimizing disease and infection?
It is assumed that a certain amount of collateral damage (“side-effects” sounds nicer, but the truth is that some people are sacrificed) is necessary.  But is that assumption true?  It may be true sometimes.  The benefits of a dangerous drug may outweigh the risk of adverse effects in some cases.  But for dangerous drugs, where severe damage to the people who take them is a possibility, collateral damage should be minimized.  Policies should be put in place to minimize the number of people who are exposed to dangerous drugs.  Protocols should be established to ensure that patients are aware that the drugs that they’re taking are dangerous so that true informed consent can be established prior to administration of a drug that has severe adverse effects.
This is common sense.  So why isn’t it being done?  We could all go down the path of conspiracy theories about pharmaceutical companies creating customers instead of providing tools that will actually help and heal people, but, well, I don’t want this article to get lost down that rabbit hole.  But it is still shameful, and a collective tragedy for humanity, that the real dangers of drugs are not realized and recognized and that proper policies and protocols are not in place to minimize the damage caused by them.
I’m guessing that most of you agree in theory, but to really see that it’s a problem, you need an example.
Fluoroquinolone antibiotics, Cipro, Levaquin, Avelox, etc. are DANGEROUS drugs.  These popular antibiotics, 26.9 million prescriptions for fluoroquinolones were written in 2011 (per the FDA), can cause damage to connective tissue (tendons, ligaments, cartilage, fascia, etc.) throughout the body, damage to the nervous systems (central, peripheral and autonomic), and more.  They disrupt and damage mtDNA, cause mitochondrial malfunction and increase oxidative stress throughout the body.  They cause a massive decrease in important antioxidants like glutatione and superoxide dismutase (SOD) and increase production of lipid peroxide and reactive oxygen species (ROS) that result in cell death.  CELL DEATH.  There is no known cure or treatment for those who are suffering from the adverse effects of these drugs.
When someone does have an adverse reaction to a fluoroquinolone antibiotic (again, Cipro, Levaquin, Avelox, etc.) it can be devastating.  In 2001 Dr. Jay S. Cohen did a study on those who are suffering from severe Fluoroquinolone Toxicity Syndrome and he noted that:
“It is difficult to describe the severity of these reactions. They are devastating. Many of the people in my study were healthy before their reactions. Some were high intensity athletes. Suddenly they were disabled, in terrible pain, unable to work, walk, or sleep.”
On my 32nd birthday I took Cipro to treat a urinary tract infection.  It damaged me.  I experienced peripheral neuropathy (an effect that the FDA just acknowledged on August 15, 2013 – that made it painful to walk for months, my tendons were weakened and inflamed for a year, I lost my memory, concentration and reading comprehension, I suffered from anxiety and depression, I have heart palpitations and my heart rate has increased.
I was lucky.
Greg wasn’t as lucky as me.  3 years after taking Cipro for the third time (his reaction was minimal the first two times) he is still unable to walk more than a couple hundred yards because his tendons have disintegrated and torn.  For years after having an adverse reaction to Cipro, he used an electric scooter to get around (a traditional wheelchair isn’t an option when the tendons in your arms are torn too.)  He has had to leave his profession as a professor.  He continues to struggle with his health on a daily basis.
25 year old Zachary says of his condition after taking Cipro, “My tendons, cartilage and nervous system have been chemically torn apart from the inside out. The pain that this causes me 24 hours a day, 7 days a week is excruciating beyond words and I have suffered through it without reprieve, alone, for almost half a year now. I have gone from being nearly 190 lbs, a martial arts teacher and body builder to under 160 lbs, crippled, unable to exercise at all and barely able to walk most of the time; all because I was given a drug that I never needed, that no one really needs, for a suspected infection.”
Though these three examples are of the damage done by Cipro, the other fluoroquinolone antibiotics, Levaquin, Avelox and a few less commonly used ones, are just as devastating.
One woman posted in one of the fluoroquinolone toxicity support groups that if she were an animal, she would get put down.  Think about that for a second.  She is a person, a daughter, maybe a mother and a wife, who thinks that the most humane thing to do is to put her down.  That’s how tortured she feels.  Of course, we don’t put down people and I’m not advocating that we do, I just think that it illustrates the point of how damaging and cruel these drugs are to their victims.
Zach’s words are illustrative of the inhumane torture that people feel when they are suffering from an acute adverse reaction to a fluoroquinolone, “The pain that this causes me 24 hours a day, 7 days a week is excruciating beyond words and I have suffered through it without reprieve.”  That is torture.  It’s cruel and it’s wrong.  We know that torture is wrong when it comes to prisoners of war, yet when Bayer and Johnson & Johnson chemically torture people we call it “side-effects” and look the other way.  It’s not okay though.  There is nothing that is okay about innocent people having system-wide breakdowns that are torturous, cruel and unnecessary.
You may be thinking, out of 26.9 million prescriptions, only a handful of people have been disabled by it, that’s okay.  But think about it, is it really okay?  Even if the number of people who are severely adversely affected by these drugs is small, and I would argue that it’s not, is it really okay for an ANTIBIOTIC to cause people to be disabled and to suffer?  The people who have been hurt by these drugs have lost so much of themselves – their ability to move, their ability to think, their ability to relate to other people, their livelihood, etc.  They lost these things when there were other, safer, drugs available that could have gotten rid of their infection.  No other class of antibiotics even has the potential for this much harm.  Penicillins, tetracyclines, cephalosporins – they’re not perfect, but they won’t cause a long-lasting, severe syndrome that tears apart connective tissue (tendons, ligaments, fascia, etc.) and damages the nervous systems (central, peripheral, autonomic).
Greg, Zachary and I are collateral damage, but we didn’t need to be.  The damage done to us could have been prevented.  A safer alternative drug could have, and should have, been given to us.  We could have been properly warned of the dangers of these drugs before they were administered.  A protocol could have been established to determine whether or not these drugs were absolutely necessary before the prescription was written.  Suffering could have been diminished with the use of a safer alternative drug.
It is a tragedy that people are needlessly suffering from preventable adverse reactions to unnecessarily strong and dangerous drugs.  Please be compassionate toward those who are hurt.  Please shift your thinking from, “all drugs have side-effects” to “side-effects should be minimized in every way possible because they are unacceptable.”  Just as importantly, please don’t become a victim yourself.  Don’t take Cipro, Levaquin or Avelox.  There are safe alternatives in almost every situation.
In closing, here are some wonderfully scathing words of Zachary’s on the topic of fluoroquinolones:

“Fluoroquinolone antibiotics have no place in the practice of medicine unless you agree that experimenting on human beings by irreversibly altering their DNA with purposefully unpredictable results and thus indefinitely crippling them unwittingly is something that falls under the definition of “health.” I’m thinking more in terms of “nauseatingly inhumane,” but that’s just me.”

No comments: